Common medications can cause dementia-like symptoms
This type of drug can even cause dementia-like symptoms in people without cognitive impairment.
- Why these medications cause dementia symptoms
- How they increase the risk of dementia
- Which medications are anticholinergics
- Common cognitive and physical side effects
- What to do if your older adult is currently taking these meds
Why anticholinergics cause dementia symptoms
Anticholinergics block acetylcholine, a neurotransmitter (brain chemical) that’s used for learning, memory, and muscle functions.
You can think of neurotransmitters as messengers that carry instructions within the brain and from the brain to the rest of the body.
Older adults already have fewer of these messengers because our bodies produce less of this neurotransmitter as we age.
On top of that, blocking it with drugs makes it even harder for instructions to get delivered.
If instructions aren’t getting delivered, the brain and body won’t be able to work normally.
This causes dementia symptoms to worsen or even to start showing up in seniors without dementia.
Anticholinergic drugs can increase dementia risk by 54%
Seniors who don’t have Alzheimer’s or dementia still need to be careful of anticholinergic medications.
That’s because these drugs can increase the risk of developing dementia in the future.
A study of adults aged 65+ found that those who took an anticholinergic drug for three or more years (or in high doses for shorter time) had a 54% higher dementia risk.
Which medications are anticholinergics?
You might be surprised to know that anticholinergic medications include seemingly harmless over-the-counter medications like antihistamines (like Benadryl) and sleep aids (like Tylenol PM).
To help you understand which prescription and over-the-counter drugs have anticholinergic effects, we found a helpful list from ElderConsult Geriatric Medicine of common medical conditions and the anticholinergic medications typically used to treat them.
Medical conditions include a wide variety of common issues like overactive bladder, sleep issues, coughs, colds, allergies, behavior issues, mood disorders, chronic obstructive pulmonary disease (COPD), and Parkinson’s disease.
This list might not include every single condition or medication, but it’s a good start to finding out if any of your older adult’s medications are anticholinergics.
Use this list to have an informed conversation with your older adult’s doctor about the risks and benefits of taking that medication.
Common side effects from anticholinergic medications
In addition to blocking neurotransmitters, anticholinergic drugs also have side effects.
Cognitive side effects include:
- Problems with short-term memory
- Problems with reasoning
Physical side effects include:
- Blurred vision
- Easily overheating
- Dry mouth
- Constipation / urine retention
What to do if your older adult is taking anticholinergic medications
Important: NEVER start, stop, or adjust the dosage for any medications without asking your older adult’s doctor for advice – that can cause serious health problems.
The first step is to discuss any medication concerns with the doctor as soon as possible. Ask them to explain the risks versus the benefits and to make a recommendation.
Because many seniors have multiple health conditions, they may be taking more than one type of anticholinergic medication.
One anticholinergic drug might not be harmful, but the side effects and doses can add up across different medications.
That’s why it’s so important for a doctor to review all the medications that your older adult takes.
And if different drugs are being prescribed by different doctors, ask their primary physician to review the full medication list, including over-the-counter drugs and supplements.
This could also be a good opportunity for the doctor to safely discontinue drugs that are no longer needed.
Recommended for you:
- The Beers List: Medications Seniors Should Use with Caution
- 10 Medications That Cause Falls in Seniors: Use with Caution
- Alzheimer’s Cure: Unproven Treatments Harm Senior Health
This article wasn’t sponsored and doesn’t contain affiliate links. For more information, see How We Make Money.